Alert archive / Iowa / Flash Flood Warnings in 2004

Flash Flood Warning 17, NWS Sioux Falls, SD

June 16, 2004Ida County, Iowa

NWS Sioux Falls, SD issued this flash flood warning at Jun 16, 2004, 11:00 AM CDT for Ida County, Iowa. It was in force for 2 hr. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 16, 2004, 11:00 AM CDT (16:00 UTC)
Expired
Jun 16, 2004, 1:00 PM CDT
In force
2 hr
Issued by
NWS Sioux Falls, SD
Area
Counties, with a storm outline in the text

County Ida County, IA

The radar

The Omaha radar (KOAX), 140 km from the middle of the area, began a volume at 16:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 16, 11:26 AM CDTFLASH FLOODIda Grove, IAA FEW STREETS FLOODED AND CARS STALLED IN TOWN.
Jun 16, 11:26 AM CDTFLASH FLOODIda Grove, IAA FEW STREETS FLOODED AND CARS STALLED IN TOWN.
Jun 16, 12:57 PM CDTFLASH FLOODBattle Creek, IAWIDE SPREAD FLOODING. WATER OVER NEARBY HIGHWAY AND MANY COUNTY ROADS. RAINFALL AMOUNT OF 3 INCHES MEASURES IN BATTLE CREEK BETWEEN NOON AND 100 PM.
Jun 16, 12:57 PM CDTFLASH FLOODBattle Creek, IAWIDE SPREAD FLOODING. WATER OVER NEARBY HIGHWAY AND MANY COUNTY ROADS. RAINFALL AMOUNT OF 3 INCHES MEASURES IN BATTLE CREEK BETWEEN NOON AND 100 PM.
Jun 16, 12:57 PM CDTFLASH FLOODIda Grove, IAWIDE SPREAD STREET FLOODING. HEAVY RAIN AND FLOODING CONTINUES.
Jun 16, 12:57 PM CDTFLASH FLOODIda Grove, IAWIDE SPREAD STREET FLOODING. HEAVY RAIN AND FLOODING CONTINUES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 26 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 4.0 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2004-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 338 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2004-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -26 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
338 J/kg
Mixed-layer CIN
-410 J/kg
Mixed-layer LCL
1794 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
-26 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KFSD 161603
FFWFSD
IAC093-161800-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1100 AM CDT WED JUN 16 2004

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  IDA COUNTY IN NORTHWEST IOWA

* UNTIL 100 PM CDT

* AT 1055 AM CDT...FLASH FLOODING WAS REPORTED FROM A THUNDERSTORM
  NEAR IDA GROVE...MOVING NORTHEAST AT 20 MPH.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

INTENSE THUNDERSTORMS HAVE PRODUCED VERY HEAVY RAINFALL OVER MOST OF
THE COUNTY. EXPECT ONE TO TWO ADDITIONAL INCHES OF PRECIPITATION
OVER THE NEXT HOUR CONTRIBUTING TO RISES IN SMALL CREEKS AND STREAMS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

LAT...LON 4254 9566 4223 9567 4223 9536 4256 9535

$$

DEMORIN/PS
1 follow-up statement
000 
WGUS73 KFSD 161710
FFSFSD
IAC093-161800-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1205 PM CDT WED JUN 16 2004

...A FLASH FLOOD WARNING CONTINUES UNTIL 100 PM CDT FOR IDA COUNTY...

AT 1201 PM CDT...THUNDERSTORMS PRODUCING VERY HEAVY RAIN CONTINUE 
OVER THE COUNTY. ONE PARTICULARLY HEAVY STORM WAS LOCATED 13 MILES 
EAST OF GALVA... NEAR STORM LAKE...MOVING NORTHEAST AT 20 MPH.

AT 1126 AM STREET FLOODING WAS REPORTED IN IDA GROVE AND SOME CARS 
HAD BEEN STALLED.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL 
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...
EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER
GROUND.

LAT...LON 4254 9566 4223 9567 4223 9536 4256 9535

$$

DEMORIN/PS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this flash flood warning went out at Jun 16, 3:05 AM CDT, 7 hours 55 minutes earlier.

Area forecast discussion, Jun 16, 3:05 AM CDT, 7 hours 55 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
305 AM CDT WED JUN 16 2004

.DISCUSSION...

BOUNDRY STILL SLIPPING SLWLY OVER SERN CRNR OF FCST AREA AND EXPCT
SHWRS AND TSTMS TO INCRS THIS MRNG THAT AREA WITH POTENTL FOR HVY
RAIN. HWVR GFS LOOKS OVERDONE ON RAINFALL AMTS. THO ETA MAY BE
UNDERDOME THIS AREA DO NOT EXPCT SIGNFCNT FLOODING THREAT FOR NOW.
WITH TIME HVY RAIN THREAT WILL BCM EVEN MORE CONSOLODATED S OF
AREA.

IN CONTRAST TO HVY RAIN THREAT...LESS INTENSE AND CONCENTRATED
ACTVTY EXPCT TO MOVE OVER MUCH OF FCST AREA TDA WITH PLENTY OF UPPER
SUPPORT. THIS ACTVTY SHUD CONT TNGT AS ANOTHER WV OR TWO MOVE OVER
AREA...THEN SHUD END IN THE SE THU MRNG. A BREAK IN PCPN AND AT
LEAST PARTIAL CLRNG CAN BE EXPCTED REST OF THU INTO ERY FRI.

MODELS FAIRLY CONSISTENT WITH LATE FRI AND FRI NGT THREAT FOR
SHWRS/TSTMS WITH ANOTHER IMPLS EXPECTED. LAC OF THE STGR DRYING IN
BETTER NWRLY FLOW SHOWS A CPL OR THREE DAYS AGO WILL KEEP THIS
THREAT IN.

WE CUD HAVE THE SAME PRBLM FOR EXTNDED PD AS STG DRY PATTRN NEVER
REALLY GETS ESTABLISHED. DECENT SHRTWV OVER NRN ROCKIES ON GFS FOR
SUN CUD BRING PCPN THREAT ERY IN THE WEEK...OR IT CUD BE SUPPRESSED
BY NRN BRANCH. FOR NWO WILL KEEP PCPN FREE FCST FOR LAST FEW
DAYS.

TEMPS WILL BE OUT COOL TDA WITH COOL LO LVL FLOW AND CLD CVR. WE
SHUD STAY ON THE RELTVLY COOL END OF TEMPS FOR A WHILE IN THIS
PATTERN WITH WARMING PSBL BY END OF PD WHICH IS TUE. IN ANY EVENT NO
SCORCHERS THRU FCST PD.

&&

.FSD...WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&

WILLIAMS
Hazardous weather outlook, Jun 15, 11:31 AM CDT, 23 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1131 AM CDT TUE JUN 15 2004

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-161200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1131 AM CDT TUE JUN 15 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS THE ENTIRE
AREA...LATE THIS AFTERNOON AND THIS EVENING.

SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL CONTINUE TO
PROGRESS TO THE EAST ACROSS SOUTHWEST MINNESOTA AND NORTHWEST
IOWA MIDDAY...BUT ARE NOT EXPECTED TO BE SEVERE.

SCATTERED THUNDERSTORMS WILL DEVELOP AFTER 5 PM ALONG A FRONTAL
BOUNDARY WEST OF THE JAMES RIVER.  STORMS WILL BECOME MORE
WIDESPREAD AS THEY SPREAD TO THE EAST AND SOUTHEAST DURING THE
EARLY EVENING...AND CONTINUE SOUTHEAST OVERNIGHT. DAMAGING WINDS
WILL BE THE LARGEST THREAT WITH STORMS THROUGH MIDNIGHT. SOME
LARGE HAIL IS LIKELY WITH INITIAL STORMS OVER SOUTHEAST SOUTH
DAKOTA...AND INTO THE NIGHT ACROSS NORTHWEST IOWA AND NORTHEAST
NEBRASKA...WITH A DECREASING THREAT FOR LARGE HAIL ACROSS
SOUTHWEST MINNESOTA.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS WILL CONTINUE ON WEDNESDAY MAINLY SOUTH OF A LINE
FROM WINDOM TO WINNER. THE GREATEST THREAT WITH THESE STORMS WILL
BE SOME TRAINING OF STORMS AND SOME LOCALLY HEAVY RAINFALL SOUTH
OF A LINE FROM SPENCER TO YANKTON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 5 PM CDT WEST OF THE
JAMES
RIVER...AROUND 700 PM ALONG THE INTERSTATE 29 CORRIDOR...AND 900
PM
FROM WINDOM TO STORM LAKE.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Jun 16, 6:13 AM CDT, 4 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
613 AM CDT WED JUN 16 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0520 AM     FLASH FLOOD      SIOUX FALLS             43.54N 96.73W
06/16/2004                   MINNEHAHA          SD   EMERGENCY MNGR

            WATER IN BASEMENTS AND STREET FLOODING.

0540 AM     FLASH FLOOD      SIOUX FALLS             43.54N 96.73W
06/16/2004                   MINNEHAHA          SD   NWS EMPLOYEE

            6.20 INCHES OF RAIN AND BASEMENT FLOODING.

&&

CPJ
Local storm report, Jun 16, 7:22 AM CDT, 3 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE SIOUX FALLS SD
722 AM CDT WED JUN 16 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0520 AM     FLASH FLOOD      SIOUX FALLS             43.54N 96.73W
06/16/2004                   MINNEHAHA          SD   EMERGENCY MNGR

            WATER IN BASEMENTS AND STREET FLOODING.

0540 AM     FLASH FLOOD      SIOUX FALLS             43.54N 96.73W
06/16/2004                   MINNEHAHA          SD   NWS EMPLOYEE

            6.20 INCHES OF RAIN AND BASEMENT FLOODING.

0710 AM     FLASH FLOOD      SIOUX FALLS             43.54N 96.73W
06/16/2004                   MINNEHAHA          SD   EMERGENCY MNGR

            REPORTS OF FLOODED BASEMENTS AND COLLAPSED BASEMENTS DUE
            TO HEAVY RAINS.

&&

CPJ

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 10:21 AM CDTSevere Thunderstorm WarningFSDIda24 min
Jun 16, 10:37 AM CDTFlash Flood WarningFSDWoodbury113 min
Jun 16, 10:41 AM CDTSevere Thunderstorm WarningFSDIda34 min
Jun 16, 12:58 PM CDTFlash Flood WarningFSDIda92 min

Nearby

Flash Flood Warnings in Iowa, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.